Alert archive / North Carolina / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 103, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Sep 30, 2024, 4:16 PM EDT for Greene County, Lenoir County, Pitt County, North Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 30, 2024, 4:16 PM EDT (20:16 UTC)
- Expired
- Sep 30, 2024, 5:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Greene County, NC, Lenoir County, NC, Pitt County, NC
The radar
The Raleigh/Durham radar (KRAX), 87 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 148 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 2:23 PM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, Sep 30, 2:23 PM EDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 223 PM EDT Mon Sep 30 2024 .SYNOPSIS... A weak boundary will stall over the area through tonight, moving back south as a cold front late Tuesday. High pressure builds in to close out the rest of the week. Another front will move through the area this weekend. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... As of 1245 PM Monday... - Heavy rain, flooding, and a few strong to severe thunderstorms possible through this evening An area of low pressure over south-central NC will progress ENE across the northern counties of ENC through this afternoon, then shift offshore by this evening. This low will travel along a stationary front that is draped west to east across ENC. Modest low- mid level WAA and increased low-level convergence continue to support scattered convection along the stalled front at this time. Mid-level lapse rates remain poor, but continued heating of a moist boundary layer should support MLCAPE of 500-1000j/kg through early this evening. Meanwhile, east of an upper low over the TN Vally, there is an area of enhanced low- mid level flow over the Carolinas. This is supporting deep layer shear of 45-55kt. Of note, the 12z MHX sounding shows effective shear over 50kt. At face value, the shear/instability combo is supportive of a risk of severe thunderstorms. One of the limiting factors today, however, is a notable warm layer just below 500mb, as evidenced on recent ACARS soundings from RAH. This appears to be preventing deeper convection from materializing at the moment, and is likely why there has been very little lightning thus far, despite some decent mid-level rotation noted at times. South of the stationary boundary, forecast soundings suggest the warm layer aloft could be overcome where sufficient heating/moistening occurs. Low-level helicity in the 0-2km layer is forecast to hover around 100 m2/s2, which is on the margins for tornado potential. However, an area of high 3CAPE (150-200j/kg) overlapped with the surface boundary may provide just enough low- level stretching for a conditional tornado risk. SPC's recent DY1 upgrade nicely highlights the risk area. There will also continue to be a risk of gusty winds with the strongest cores, as well as a heavy rain/flood risk (thanks to high PWATs for this time of year). Later this evening and into tonight, convection should begin to wane with the loss of daytime heating. However, with the boundary in the area, some shower activity may linger. Through the night, low level clouds will tend to linger, and may lower on the north side of the front, with some potential for fog. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/... As of 1245 PM Monday... - Shower risk continues Low pressure will continue to pull away from the OBX on Tuesday, allowing a cold front to get dragged south through all of ENC by Tuesday night. Along the front, there will continue to be risk of scattered showers and isolated thunderstorms. The risk will decrease from north to south in the wake of the front. Despite decent shear, instability is forecast to be lower tomorrow, and this should keep the risk of strong thunderstorms on the low side. Temperatures will trend cooler tomorrow compared to today, thanks to the front moving through and the potential for widespread clouds and scattered showers. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... As of 0400 Monday...Unsettled pattern to start the longterm with a dry midweek front leading to slightly cooler temps and drier pattern ahead of the next front which will impact the area this weekend. Keeping close eyes on the potential for another tropical system to develop in the Gulf of Mexico the latter half of this week. Mid to late-week...A northern stream wave will push a dry cold front across the area on Wednesday as upper ridging builds overhead from the S and SFC high pressure spills over the FA from the N behind the departing cold front, supporting a dry forecast with seasonal temps through Friday. Weekend...The weekend will start with an upper trough digging across the northeastern US and a cold front sliding across ENC sometime on Saturday. This will be our next chance of shower activity with chances greatest along the coast. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... SHORT TERM /through 18z Tuesday/... As of 1245 PM Monday... - TSRA risk through this evening - Periods of sub-VFR conditions expected through Tuesday - IFR/LIFR conditions possible at times through Tuesday An area of low pressure will move ENE through ENC this afternoon, then move offshore by tonight. This will lead to an increased risk of SHRA and SCT TSRA, especially through this evening and again on Tuesday. Where SHRA and TSRA occur, there will be an increased risk of IFR/LIFR conditions (mainly due to reduced VIS). Of note, there is a low risk of 40kt+ gusts and tornadoes where TSRA occur (mainly this afternoon and early this evening). Later this evening through early Tuesday morning, CIGs are expected to lower along and behind a stalled frontal boundary draped west to east across the area. Reduced VIS may accompany the lower CIGs as well, especially from KISO to KPGV. We'll be keeping an eye on the potential for IFR/LIFR CIGs/VIS tonight, along with some FG potential. CIGs will likely be slow to rise on Tuesday thanks to the front in the area, and slowed heating/mixing. LONG TERM /Tuesday night through Saturday/... As of 0400 Monday...Convection on a slowly Sward sinking boundary Tuesday will present multiple opportunities for sub- VFR conditions. VFR flight cats expected to prevail from midweek on in drier air behind Wed's dry FROPA. Rain chances not returning to the forecast until the weekend. && .MARINE... SHORT TERM /through tonight/... As of 215 PM Mon...Latest obs show variable winds 5-15 kt ranging from NE across the northern waters to WSW across the southern waters. A weak stationary front will linger across the waters today, keeping winds 5-15 kt and directions variable. Seas 2-3 ft today, building to 2-4 ft, possibly up to 5 ft across the outer northern waters early Tue morning with persistent NE-E flow. LONG TERM /Tuesday through Friday/... As of 0400 Monday...A stalled boundary slowly sinks Sward through the day Tuesday with a wave of low pressure developing along the boundary late, leading to increased N-Nerly swell which is expected to generate SCA criteria seas. Winds generally 10-15kt, NEerly N of the boundary, SWerly to the S seas 2-4ft early building to 2-5 through the day Tuesday. Showers and tstorms possible along this boundary. Winds become more NEerly 10-20kt Wed persisting through Thursday. Seas will respond by building to 6 ft across the northern and central waters by early Wednesday and peaking around 7 ft by Wednesday afternoon. SCA seas will likely continue through at least Thursday evening. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...MHX NEAR TERM...RM SHORT TERM...RM LONG TERM...CEB AVIATION...RM/CEB MARINE...CQD/CEB
Hazardous weather outlook, Sep 30, 12:43 PM EDT, 3 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 1243 PM EDT Mon Sep 30 2024 NCZ029-044>047-079>081-090>092-094-193-194-198-011645- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 1243 PM EDT Mon Sep 30 2024 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Scattered to numerous showers and thunderstorms today will be capable of very heavy rainfall and possible flooding. In addition, there will be a risk of a few strong to severe thunderstorms capable of 40 to 60 mph wind gusts and a few tornadoes. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-203>205-011645- West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks- Ocracoke Island-Hatteras Island- 1243 PM EDT Mon Sep 30 2024 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Scattered to numerous showers and thunderstorms today will be capable of very heavy rainfall and possible flooding. In addition, there will be a risk of a few strong to severe thunderstorms capable of 40 to 60 mph wind gusts and a few tornadoes. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Martin
In the hours before
Special weather statement, Sep 30, 4:05 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
405 PM EDT Mon Sep 30 2024
NCZ044-079-302030-
Greene NC-Pitt NC-
405 PM EDT Mon Sep 30 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL GREENE AND WEST CENTRAL
PITT COUNTIES THROUGH 430 PM EDT...
At 405 PM EDT, Doppler radar was tracking a strong thunderstorm over
Snow Hill, or 9 miles southwest of Farmville, moving northeast at 15
mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Farmville, Snow Hill, Maury, Ormondsville, Lizzie, Castoria, and Fort
Run VFD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3540 7775 3550 7780 3564 7758 3545 7747
TIME...MOT...LOC 2005Z 246DEG 11KT 3548 7769
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RJThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 10:04 PM EDT | River Flood Warning | MHX | Greene, Lenoir, Pitt | 7 days |
| Sep 29, 10:07 PM EDT | River Flood Warning | MHX | Pitt | 5 days |
| Sep 30, 4:05 PM EDT | Special Weather Statement | MHX | Greene | 25 min |
| Sep 30, 4:39 PM EDT | Special Weather Statement | MHX | Hyde | 36 min |
| Sep 30, 4:57 PM EDT | Special Weather Statement | MHX | Pitt | 33 min |
| Sep 30, 5:13 PM EDT | Special Weather Statement | MHX | Lenoir | 32 min |
| Sep 30, 5:26 PM EDT | Special Weather Statement | MHX | Pitt | 34 min |
| Sep 30, 5:40 PM EDT | Special Weather Statement | MHX | Martin | 35 min |
| Sep 30, 6:04 PM EDT | Tornado Warning | MHX | Martin | 41 min |
| Sep 30, 6:24 PM EDT | Special Marine Warning | MHX | 66 min | |
| Sep 30, 6:52 PM EDT | Special Weather Statement | MHX | Greene | 23 min |
| Sep 30, 7:20 PM EDT | Special Weather Statement | MHX | Lenoir | 25 min |
| Sep 30, 7:24 PM EDT | Special Marine Warning | MHX | 66 min | |
| Sep 30, 7:25 PM EDT | Flash Flood Warning | MHX | Martin | 3 hr |
| Sep 30, 7:46 PM EDT | Areal Flood Advisory | MHX | Craven, Duplin, Greene, Jones, Lenoir, Pitt | 3 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.